Texas, 2018

Damaging Wind in Texas, August 18, 2018

August 18, 2018 · NWS LUB · 1 event in 1 county or zone

A large complex of thunderstorms rolled southeast across the western Panhandle late this night. In addition to producing widespread moderate to heavy rain, a severe wind gust occurred near Muleshoe (Bailey County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large complex of thunderstorms rolled southeast across the western Panhandle late this night. In addition to producing widespread moderate to heavy rain, a severe wind gust occurred near Muleshoe (Bailey County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 5:24 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 5:24 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
624 PM CDT Sat Aug 18 2018

.AVIATION...
VFR conditions are expected at all three terminal for the next 24
hours. After 06Z rain showers and thunderstorms are expected
across the area. Thus, have added VCSH to TAFs. Sunday, a cold
front will shift winds to the north.

&&

.PREV DISCUSSION... /issued 259 PM CDT Sat Aug 18 2018/

DISCUSSION...
A short wave currently over the intermountain west will continue to
drive the weather over the next day or two. In the meantime, little
activity is expected for the rest of the afternoon. Morning and
early afternoon convection has kept the atmosphere fairly stable.
The best chances will be from convection moving in from southeastern
New Mexico later this afternoon or early evening.

The aforementioned short wave will initially translate into a
developing MCS this evening. An MCS will likely develop along the
front range of Colorado into northeastern New Mexico and move to the
east-southeast. As this complex rolls out, the best chances locally
will continue to be in the extreme southeastern Texas Panhandle with
more widely scattered convection on the South Plains. Mixed layer
instability will increase in more northerly latitudes with higher
low level theta-e air. The same short wave will drive a cold front
through on Sunday but may not be until late on Sunday evening.
Overnight convection will initially push an outflow boundary leaving
much of the region with north-northeasterly winds all day. The
exception may be over the Rolling Plains where the boundary may
stall out and we could see enough surface convergence to initiate
convection during the afternoon hours. Convective chances will
spread more to the south as the eventual cold front moves through
late in the evening. This front will advect in much drier air
keeping precipitation chances minimal for Monday.

There is still some degrees of difference in an upper level ridge
placement for next week. In general, the ECMWF has an upper level
ridge building back close to overhead which will lead to warmer
temperatures and dry conditions. The latest GFS and GEFS solutions
do show the ridge closer than older runs but still places it just to
the west of the region in New Mexico. This would allow for at least
a small possibility for nighttime storms to make it into the extreme
southern Texas Panhandle.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/28
Hazardous weather outlook, Aug 18, 3:07 AM CST, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
407 AM CDT Sat Aug 18 2018

TXZ021>044-182115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
407 AM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms this afternoon and tonight will have the potential
to produce wind gusts to 70 mph and localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms along a southward moving cold front Sunday will have
a small chance of producing strong to severe wind gusts and
localized flooding.

The radar

The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
August 18, 10:00 PM CST
Where
Bailey County, 0.9 mi SW of Muleshoe
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.210, -102.740

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766499.